Kansas, 2025

Hail in Kansas, April 17, 2025

April 17, 2025 · NWS TOP · 2 events in 1 county or zone

During the early morning hours, clusters of storms developed and moved eastward. Isolated cells produced hail to quarter size and rainfall amounts up to 2 inches with no flooding concerns reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

During the early morning hours, clusters of storms developed and moved eastward. Isolated cells produced hail to quarter size and rainfall amounts up to 2 inches with no flooding concerns reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 17, 1:17 AM CST, 3 hours 11 minutes earlier. Its key messages:

  • After early morning storms depart, dry and near record warm this afternoon. Elevated fire danger central KS.
  • Shower and thunderstorm chances return Friday PM and last through the weekend. Some rain likely for entire area, best chance for over 1" across east-central KS.
Area forecast discussion, Apr 17, 1:17 AM CST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
217 AM CDT Thu Apr 17 2025

.KEY MESSAGES...

- After early morning storms depart, dry and near record warm this
afternoon. Elevated fire danger central KS.

- Shower and thunderstorm chances return Friday PM and last
  through the weekend. Some rain likely for entire area, best
  chance for over 1" across east-central KS.

&&

.DISCUSSION...
Issued at 215 AM CDT Thu Apr 17 2025

As low pressure deepens over the High Plains ahead of the
approaching trough, scattered thunderstorms have developed this
morning in an area of strong 700 mb WAA. These storms are relatively
high-based, with model soundings suggesting bases around 750 mb.
This is limiting effective shear to around 25-30 kts, keeping storms
from becoming too organized thus far. Still, with around 1000-1500
J/kg of MUCAPE and mid-level lapse rates around 8-8.5 C/km (as per
RAP mesoanalysis and the 0z sounding), a hail threat persists with
any stronger and persistent updraft. The main zone of WAA shifts
east of the area by around sunrise, shifting any storm potential
east along with it. The rest of today will be dry and warm, with the
area resting under the 850 mb thermal ridge axis. Strong mixing of
these warm mid-level temps will help temperatures reach 90 across
most of the area. The warmest and driest conditions look to be
across portions of central KS west of a dryline. Combined with gusty
southwest winds, this will lead to very high fire danger in this
area.

Overnight and into Friday morning, a cold front will press southeast
across the area, turning winds to the northwest. This frontal
passage looks mostly dry, given capping from the very warm mid-level
temps. By Friday evening, confidence is high that the front will be
fully through the area. This will keep the main surface-based severe
thunderstorm risk to our southeast. However a few elevated storms
with a marginal hail risk do look likely to redevelop across east-
central KS, where some modest instability remains north of the
front. Weak isentropic ascent north of the boundary continues into
Saturday, supporting at least persistent low clouds and perhaps some
brief light showers. Saturday night into Sunday, the main upper low
lifts northeast across the area. Strong DCVA will support more
widespread showers and thunderstorms. Weak instability should limit
any severe threat, with the main impact being a widespread, soaking
rain. The 50th percentile of 48 hour QPF through Monday morning is
over a quarter inch across all but far northwest portions of the
forecast area, and over an inch across east-central KS. Temperatures
stay cool Saturday and Sunday given the widespread clouds and rain,
around or below 60 degrees.

After a brief break Monday, shower/thunderstorm chances return
Tuesday into Wednesday as southwest flow aloft again sets up. A
couple shortwaves look to move through this flow across the area,
though with plenty of variability in the exact details at this
range. At any rate, southerly flow will help more mild temperatures
return, with highs generally in the 70s Mon-Wed.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1204 AM CDT Thu Apr 17 2025

Scattered thunderstorms increase in coverage over the next
few hours and move west to east across the terminals, eventually
moving east of KTOP by around 11z. Ceilings with this activity
stay solidly VFR. Winds stay primarily southerly throughout the
day, increasing to around 15 kts with higher gusts during the
day.

&&

.FIRE WEATHER...
Issued at 215 AM CDT Thu Apr 17 2025

Very warm temperatures and very dry air behind a dryline will create
a few hours of very high fire danger across central KS this
afternoon. RH will fall into the 10-20 percent range while southwest
winds reach 15-20 mph sustained with gusts 25-30 mph. Greening up
fuels will limit fire danger some, but any fires that occur with any
still dormant fuels could spread quickly.

&&

.CLIMATE...
Issued at 214 AM CDT Thu Apr 17 2025

              April 17 Daily Record       Forecast
Topeka             90 (1954)                 90
Concordia          90 (1926)                 94

              April Monthly Record
Topeka        97 on April 6, 1893 and April 25, 2012
Concordia     100 on April 20, 1902

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Reese
AVIATION...Reese
FIRE WEATHER...Reese
CLIMATE...Reese
Hazardous weather outlook, Apr 17, 1:21 AM CST, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
221 AM CDT Thu Apr 17 2025

KSZ008>012-020>024-026-034>040-054>056-058-059-180730-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
221 AM CDT Thu Apr 17 2025

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Today and tonight.

Scattered thunderstorms will continue east across the area through
sunrise, and a few of these could be severe. Large hail will be the
main hazard.

Very high fire danger is expected across portions of central KS this
afternoon due to gusty winds, warm temperatures, and very low
humidity.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few strong to severe thunderstorms are again possible across far
east-central KS Friday evening. Large hail will again be the main
hazard.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Apr 17, 2:12 AM CST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Topeka KS
312 AM CDT Thu Apr 17 2025

KSZ022>024-036-038-039-170900-
Wabaunsee-Geary-Shawnee-Pottawatomie-Riley-Jackson-
312 AM CDT Thu Apr 17 2025

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL GEARY...RILEY...
NORTHWESTERN SHAWNEE...CENTRAL WABAUNSEE...POTTAWATOMIE AND
SOUTHWESTERN JACKSON COUNTIES THROUGH 400 AM CDT...

At 312 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles west of Riley to 8 miles southeast of
Volland. Movement was northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Hail damage to outdoor objects
         and vegetation is possible.

Locations impacted include...
Alma, Maple Hill, Olsburg, St. George, Louisville, Emmett, Wheaton,
Wamego, Westmoreland, Tuttle Creek Lake, St. Marys, Ogden, Rossville,
Riley, Randolph, Belvue, Willard, Delia, Silver Lake, and McFarland.

This includes Interstate 70 between mile markers 303 and 353.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3957 9627 3907 9576 3887 9632 3909 9684
      3924 9696 3938 9696 3957 9663
TIME...MOT...LOC 0812Z 238DEG 37KT 3930 9693 3887 9627

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Reese
Special weather statement, Apr 17, 2:14 AM CST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Topeka KS
314 AM CDT Thu Apr 17 2025

KSZ021-034-035-170845-
Clay-Dickinson-Ottawa-
314 AM CDT Thu Apr 17 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN DICKINSON...
SOUTHEASTERN OTTAWA AND SOUTHERN CLAY COUNTIES THROUGH 345 AM CDT...

At 314 AM CDT, Doppler radar was tracking a strong thunderstorm over
Bennington, moving east at 55 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to outdoor
         objects and vegetation is possible.

Locations impacted include...
Wakefield, Chapman, Niles, Moonlight, Talmage, Manchester, Longford,
Wells, and Bennington.

This includes Interstate 70 between mile markers 283 and 289.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3922 9750 3923 9696 3897 9696 3896 9770
TIME...MOT...LOC 0814Z 265DEG 50KT 3905 9757

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Reese
Special weather statement, Apr 17, 2:56 AM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Topeka KS
356 AM CDT Thu Apr 17 2025

KSZ022-038-170945-
Wabaunsee-Riley-
356 AM CDT Thu Apr 17 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN RILEY AND CENTRAL
WABAUNSEE COUNTIES THROUGH 445 AM CDT...

At 356 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Volland, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to outdoor
         objects and vegetation is possible.

Locations impacted include...
Alma, McFarland, Keene, Paxico, and Maple Hill.

This includes Interstate 70 between mile markers 316 and 345.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3897 9650 3914 9651 3914 9604 3913 9604
      3912 9602 3913 9599 3912 9599 3911 9600
      3911 9597 3910 9595 3886 9595
TIME...MOT...LOC 0856Z 277DEG 30KT 3904 9642

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Reese
Special weather statement, Apr 17, 3:30 AM CST, 58 minutes before
Special Weather Statement
National Weather Service Topeka KS
430 AM CDT Thu Apr 17 2025

KSZ038-039-055-171015-
Wabaunsee-Shawnee-Osage-
430 AM CDT Thu Apr 17 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SHAWNEE...WABAUNSEE
AND NORTHWESTERN OSAGE COUNTIES THROUGH 515 AM CDT...

At 430 AM CDT, Doppler radar was tracking a strong thunderstorm near
Eskridge, moving southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Hail damage to outdoor objects
         and vegetation is possible.

Locations impacted include...
Alma, McFarland, Keene, Maple Hill, Eskridge, Volland, Auburn, Dover,
Harveyville, Paxico, and Burlingame.

This includes the following highways...
 Interstate 70 between mile markers 324 and 348.
 Kansas Turnpike between mile markers 155 and 173.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3871 9587 3893 9643 3919 9630 3905 9588
      3895 9572
TIME...MOT...LOC 0930Z 305DEG 33KT 3890 9613

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Reese
Special weather statement, Apr 17, 3:47 AM CST, 41 minutes before
Special Weather Statement
National Weather Service Topeka KS
447 AM CDT Thu Apr 17 2025

KSZ039-040-055-056-171045-
Shawnee-Douglas-Franklin-Osage-
447 AM CDT Thu Apr 17 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN FRANKLIN...SOUTHERN
SHAWNEE...SOUTHERN DOUGLAS AND NORTHERN OSAGE COUNTIES THROUGH 545 AM
CDT...

At 446 AM CDT, Doppler radar was tracking a strong thunderstorm near
Scranton, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Hail damage to outdoor objects
         and vegetation is possible.

Locations impacted include...
Centropolis, Vinland, Overbrook, Pomona, Auburn, Pomona Lake,
Burlingame, Richland, Wellsville, Pleasant Grove, Carbondale, Globe,
Rantoul, Scranton, Baldwin City, Ottawa, and Lone Star.

This includes the following highways...
 Interstate 35 between mile markers 179 and 198.
 Kansas Turnpike between mile markers 156 and 171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3847 9507 3873 9594 3896 9595 3883 9506
TIME...MOT...LOC 0946Z 286DEG 37KT 3881 9575

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Reese
Special weather statement, Apr 17, 4:20 AM CST, 8 minutes before
Special Weather Statement
National Weather Service Topeka KS
520 AM CDT Thu Apr 17 2025

KSZ056-059-171045-
Franklin-Anderson-
520 AM CDT Thu Apr 17 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN FRANKLIN AND
NORTHEASTERN ANDERSON COUNTIES THROUGH 545 AM CDT...

At 519 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Princeton, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Hail damage to outdoor objects
         and vegetation is possible.

Locations impacted include...
Lane, Princeton, Greeley, and Richmond.

This includes Interstate 35 between mile markers 172 and 178.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3845 9547 3858 9542 3847 9507 3833 9507
TIME...MOT...LOC 1019Z 286DEG 37KT 3850 9535

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Reese

The radar

The Pleasant Hill radar (KEAX), 93 km away, was scanning. The volume nearest the first event began at 10:27 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Franklin

When
April 17, 4:28 AM CST to 4:29 AM CST
Where
Franklin County, 1.48 mi SSW of Ottawa Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
38.510, -95.260

Hail, Franklin

When
April 17, 4:40 AM CST to 4:41 AM CST
Where
Franklin County, Richter
Measured
1 in hail
Reported by
Public
Coordinates
38.620, -95.380

Report via social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1244309, 1244310.